Acetaminophen is considered one of the safest pain relievers in the pharmacy. That’s partially because Tylenol is a household brand that most people take for granted. Unlike other over-the-counter pain relievers, it does not generally cause digestive upset. Consumers assume its super safe and they also figure the dose is not that big a deal. Overdosing on acetaminophen is a lot easier than you might think. At high doses, acetaminophen can cause liver toxicity. Canadian researchers wondered if labeling changes might prevent such problems (Canadian Medical Association Journal, April 19, 2022).
Acetaminophen (APAP) vs. Other Pain Relievers:
Many people are cavalier about APAP. It seems so much safer than other pain relievers. NSAIDs can cause heartburn and create ulcers. Drugs like ibuprofen or naproxen can also raise blood pressure. And that’s just for starters. Here is a link to our article on the dangers of NSAIDs.
Opioids pose an addiction risk for some people. But there are concerns about acetaminophen too, especially if the recommended dose is exceeded. When that happens, acetaminophen is dangerous. How would you know if you are overdosing on APAP? This reader demonstrates how easy it is:
Overdosing on Acetaminophen is Easy:
“When my husband asks me to buy him acetaminophen at the store, most of the selection is usually extra-strength. It’s harder to find any that’s not extra-strength. But regardless of the dose, he takes two before he sleeps.
“One extra-strength tablet is not the same dosage as two regulars, so having only extra-strength on hand means someone will have to take either less or more than the equivalent of two regular strength.
“After an in-office procedure, my dermatologist recommended that I take ‘a couple of Tylenol’ when I got home to prevent pain. I don’t usually take pain meds, but when I got home, I took a couple of extra-strength acetaminophen because that is what we had on hand. Then I looked at the written instructions from the physician, which specified regular strength.
“You might do people a service by warning them to watch the dosage on this product. Perhaps physicians should also emphasize what dosage they’re recommending.”
Good Advice from a Reader!
This reader is wise. People often think they know everything they need to know about acetaminophen (whether Tylenol or house brand). The difference between a regular-strength tablet (325 mg) and an extra strength one (500 mg) is significant, particularly if one is taking it several times a day.
The latest study from Canada describes the problem (CMAJ, April 19, 2022):
“Acetaminophen is used by millions of people worldwide. Although generally safe at therapeutic doses, acetaminophen overdose is the leading cause of acute liver failure in several countries, including Australia, the United Kingdom and the United States, where it represents 50% of all reported cases…accidental overdoses represent a substantial and increasing proportion of these events…Factors contributing to unintentional overdose include a lack of consumer awareness regarding the presence of acetaminophen in nonanalgesic over-the-counter products, unclear dosing instructions on product labels and the simultaneous ingestion of prescription and nonprescription medications containing acetaminophen.”
Canada Tried to Prevent APAP Overdosing:
Canadian regulators changed the labeling of this drug in October 2009 and again in September 2016. The goal was to clarify the risks of overdose and make it easier to use the product safely.
Canadian researchers evaluated hospital admissions related to acetaminophen toxicity between 2014 and 2020. They were checking whether the labeling changes reduced accidental overdose of this pain reliever.
Unfortunately, the rates of hospitalization for accidental acetaminophen poisoning were unchanged between 2004 and 2020. The authors suggest that since labeling does not seem to have made any difference, regulators might want to take stronger steps such as limiting the unit dose to no more than 325 mg of acetaminophen per pill or requiring a prescription for some APAP products.
Ouch! You Read That Right…APAP by Prescription?
We can hear the howls already. People in the US do not want any restrictions on their use of OTC meds. If anything, they want more Rx to OTC switching. When powerful prescription drugs like NSAIDs or PPIs become available over the counter, consumers have an awesome responsibility to become informed. Sadly, though, they assume such drugs are super safe. Many people never bother to read the labels.
Here is what the Canadian researchers point out about OTC drug labels:
“Because of the human and economic burden imparted by accidental acetaminophen overdoses, additional measures for preventing these episodes are required, beyond those that attempt to inform consumers about the potential risks of acetaminophen through product labels and package inserts. This is especially important when considered in light of previous research that showed that fewer than 50% of patients regularly read labelled instructions for use of over-the-counter analgesics, and only 26% read the active ingredients before first use.”
Acetaminophen is dangerous in high doses. The authors conclude:
“In light of our findings and of the limitations of product labels, implementation and evaluation of measures addressing conditions that predispose people to unintentionally ingest more than the recommended amount of acetaminophen should be considered. Examples of such measures include removing acetaminophen from nonanalgesic over-the-counter products, discontinuing opioid–acetaminophen combination products and restricting products to a maximum of 325 mg of acetaminophen per unit dose.”
Mixing and Matching with APAP Is Risky!
Many people take a variety of OTC medicines. They may not realize that a cold, flu or allergy medicine could also contain APAP. Here are just a few familiar brands that contain acetaminophen:
- Alka-Seltzer Plus Cold & Flu Liquid Gels
- Benadryl Allergy & Cold
- Coricidin HBP Maximum Strength
- Dayquil VapoCOOL Severe Cough, Cold and Flu
- Excedrin Migraine
- Robitussin Maximum Strength Severe Cough Plus Sore Throat
Changing the APAP Dose:
In 2015, the Food and Drug Administration issued regulations limiting the amount of acetaminophen in prescription combination pain pills to 325 mg per pill. According to the agency, the maximum daily dose should be 4,000 mg. Some experts believe even that is too generous and think it should be dropped to 3,250 per day.
The Old Tylenol Dose vs the New Tylenol Dose:
This reader is overdosing on Tylenol:
“I take six to eight Tylenol Extra Strength tablets a day plus one Tylenol PM at night. Will there any side effects from this?”
A. Each Tylenol Extra Strength pill contains 500 mg of acetaminophen. Tylenol PM also has 500 mg of acetaminophen. Together, you could be swallowing as much as 4,500 mg of acetaminophen daily. That’s too much!
The makers of Tylenol Extra Strength once said that the maximum daily dose of acetaminophen is 4 grams (4,000 mg or eight extra-strength tablets). That has changed. We wonder how many people realize that there are different upper limits.
Now, the makers of Tylenol state:
“To help encourage the safe use of acetaminophen, the makers of TYLENOL have lowered the maximum daily dose for single-ingredient Extra Strength TYLENOL (acetaminophen) products sold in the U.S. from 8 pills per day (4,000 mg) to 6 pills per day (3,000 mg). The dosing interval has also changed from 2 pills every 4 – 6 hours to 2 pills every 6 hours.”
This reader is exceeding the maximum recommended daily dose of acetaminophen. Instead of consuming no more than 3,000 mg of acetaminophen she is taking in as much as 4,500 mg. Acetaminophen is a potential problem at that dose. She has been doing this for some time. Too much acetaminophen is hard on both kidney and liver. She should have her doctor check both liver and kidney function.
Should We Trust Tylenol?
“Trust Tylenol” is a phrase that has been around for decades. During the 1980s the manufacturer launched a campaign with a refrain that went something like:
“Tylenol is the pain reliever hospitals use most. I can’t think of a better reason to trust Tylenol.”
Another old slogan:
“Trust TYLENOL. Hospitals do.”
A few years ago Johnson & Johnson launched new ads. The key phrase:
“Tylenol has been the #1 doctor recommended brand of pain reliever for over 20 years.”
Is It Safe to Trust Tylenol? Acetminophen Is Dangerous in Overdose:
Despite all the advertised trust and recommendations for Tylenol, questions have persisted about the safety of its active ingredient, acetaminophen. A powerful investigative piece from ProPublica titled “Use Only as Directed” suggests that this drug has led to more than 1,500 deaths over the last decade. The point of the article: “The toll does not have to be so high.”
Part of the problem seems to be that people (including many health professionals) have assumed that acetaminophen is one of the safest drugs in the pharmacy. That didn’t happen by accident. Even before Tylenol went over the counter (it was originally available only as a prescription pain reliever and fever reducer) it was promoted as safe for children.
Later, Tylenol was touted as easier on the stomach than aspirin. That part is true. Acetaminophen is far less likely to cause any stomach upset, but we’ve known for a long time that too much acetaminophen puts a strain on the liver and can lead to liver failure.
How Does Acetaminophen Affect the Liver?
Americans, unlike the French, don’t worry very much about their livers until something bad happens. Sadly, something very bad can happen if people take too much acetaminophen. And it doesn’t take very much more than the recommended dose to get into trouble.
“The FDA has repeatedly deferred decisions on consumer protections even when they were endorsed by the agency’s own advisory committees, records show.
In 1977, an expert panel convened by the FDA issued urgently worded advice, saying it was ‘obligatory’ to put a warning on the drug’s label that it could cause ‘severe liver damage.’ After much debate, the FDA added the warning 32 years later. The panel’s recommendation was part of a broader review to set safety rules for acetaminophen, which is still not finished.
Four years ago, another FDA panel backed a sweeping new set of proposals to bolster the safety of over-the-counter acetaminophen. The agency hasn’t implemented them. Just last month, the FDA blew through another deadline.”
Other APAP Side Effects:
Some people react to acetaminophen with potentially dangerous skin rashes, such as Stevens-Johnson syndrome or toxic epidermal necrolysis. These are truly horrible complications that may require hospitalization. You can read about the FDA-issued warning here.
Acetaminophen at high doses can also affect hearing.
Here is a sobering story from a reader:
“I’m an RN. A few years ago, I had a partial meniscectomy (knee surgery) and needed something for pain. I can’t take NSAIDs, so I was left with acetaminophen.
“For eight months, I took the recommended dose. I kept telling the doctor that I was concerned about taking so much acetaminophen. He said repeatedly that it wouldn’t hurt me.
“Then I noticed my hearing was deteriorating. Even as a nurse, I had no idea this could happen, but it is a known side effect.
“I stopped taking acetaminophen. Now I use heat, cold and TENS for pain. My hearing got better after I quit taking it, but that was a wake-up call.”
The Safety of OTC Drugs:
Part of the problem is that Americans view over-the-counter drugs as super safe. To some extent, that may be a result of successful advertising campaigns like the “Trust Tylenol” message.
There also seems to be an assumption that if the FDA deems a drug safe enough to be purchased OTC in supermarkets, convenience stores, airports and pharmacies, then it must be virtually without risk. Sadly, the agency has been incredibly slow to educate the public adequately about the risks of acetaminophen toxicity.
People often don’t read labels, and even if they do, they may ignore the warning to only take a pain reliever like acetaminophen at the recommended dose or for no more than 10 days without medical supervision. Various studies and surveys have shown that as many as one-fourth of Americans routinely take higher OTC pain reliever doses than recommended on the label. And that is the crux of the problem with acetaminophen. Our reader who was taking as many as eight Tylenol Extra Strength tablets plus a Tylenol PM at night was overdosing.
How Much Tylenol Is Too Much?
Just a little more than the maximum recommended dose of 4 grams (eight extra-strength Tylenol tablets) can trigger liver toxicity in some people.
“Taken over several days, as little as 25 percent above the maximum daily dose – or just two additional extra strength pills a day – has been reported to cause liver damage, according to the agency. Taken all at once, a little less than four times the maximum daily dose can cause death. A comparable figure doesn’t exist for ibuprofen, because so few people have died from overdosing on that drug…
“Acetaminophen overdose sends as many as 78,000 Americans to the emergency room annually and results in 33,000 hospitalizations a year, federal data shows. Acetaminophen is also the nation’s leading cause of acute liver failure, according to data from an ongoing study funded by the National Institutes for Health.”
A visitor to this website, R.M.D., offered this observation:
“In my experience, stomach bleeding problems from too much aspirin are usually accompanied by stomach discomfort and sometimes pain. These are a warning to discontinue the aspirin and see a doctor, particularly if the symptoms continue. Usually at this point any damage to the stomach is reversible.
“I don’t believe the same is true for acetaminophen. I think, perhaps incorrectly, that when you begin to get symptoms of liver problems from too much acetaminophen, the damage has already been done and may be too severe to be reversed. In any event I believe that aspirin used in moderation as directed on the label is safer than acetaminophen unless you have a history of GI bleeding.
“If you drink alcohol on a daily basis, you should probably stay away from acetaminophen and limit your use of all NSAIDs.”
R.M.D.’s advice to avoid alcohol and acetaminophen is wise. The FDA has known about the dangers of mixing alcohol with acetaminophen since the 1970s. It wasn’t until 1994, though, that an alcohol alert was added to Tylenol products. By the way, aspirin does not always alert people to stomach damage. We have heard from people who developed a bleeding ulcer without any warning. Here is a link to just such a story.
How Much Acetaminophen Is in One Pill?
The FDA has been even slower to reduce the amount of acetaminophen in each pill. Some experts have called on the FDA to permit no more than 325 mg in a tablet rather than the 500 mg found in “extra-strength” pills. Some acetaminophen products contain as much as 650 mg. Unfortunately, the FDA has been dragging its feet on recommendations by drug safety experts. One bright spot is that J&J voluntarily lowered the recommended dose to 3,000 mg on its Tylenol labels. Sadly, generic manufacturers of acetaminophen have not all followed suit.
Bottom Line: Acetaminophen is Dangerous in High Doses
When used appropriately, in doses of 3,000 mg or less a day for short periods of time, acetaminophen appears to be reasonably safe. When taken in doses over 4,000 mg, even for just a few days, the liver could be harmed. This is especially true if you drink alcohol at the same time. And just because you see appealing advertising campaigns touting Tylenol as “the # 1 doctor recommended brand of pain reliever for over 20 years,” do not assume that means acetaminophen is super safe.
Here are some other comments from visitors to this website:
Sunny shares a very sad story:
“I had a neighbor who died from liver damage from overuse of acetaminophen. And I had severe liver damage from Cymbalta.
“Always, always, research what you are taking and the interactions with other drugs. Pharmacists are more knowledgeable than doctors, who may not always be aware of all the meds that you’re on. Always tell them what OTC meds and supplements you take, and keep your scripts at the same pharmacy, because the pharmacists are much more aware of drug interaction than doctors, I think.”
Kdelphi points up a problem when acetaminophen is an ingredient in so many diverse products:
“Acetaminophen has been pushed by the medical/pharmaceutical community for decades as ‘the safest one’–this drug finds its way into cold medicines, pain medications (including narcotics like oxycodone), allergy medicines and you name it…it is not really all that difficult to exceed the limit. I think we need to demand acetaminophen-free versions of medicines…Is there an acetaminophen lobby or something?”
Will H. points out the problem our reader was worried about. Remember, she was taking up to eight Tylenol Extra Strength pills daily plus Tylenol PM:
“I have been preaching against Tylenol since the 70s when the massive television push for it took off. Many of the ads pointed out so-called dangers of aspirin, magnifying them out of all proportion. I have never taken any medicine containing acetaminophen due to the danger to the liver. Since so many of the OTC medicines, particularly cold medicines, contain acetaminophen and the range of a safe dosage is so small, people are overdosing without realizing it.”
To find out which medicines you take contain acetaminophen and how much, check this ProPublica tool.
Describe your own positive or negative acetaminophen experience below in the comment section. And please share this article with friends and family.
If you value our independent perspective on medications, please consider going ad-free. It supports our mission to keep you informed about the pros and cons of popular medications. We also try to offer non-drug alternatives. Here is a link to our subscription service.